MAUDE Adverse Event Report: SEASPINE INC. MALIBU ROD; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

SEASPINE INC. MALIBU ROD; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 12-1040
Medical Device Problem Codes Fracture (1260); Mechanical Problem (1384)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 07/05/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Radiographs confirming the event were received.Dhr review cannot be completed as the product has not been returned because the device remains implanted.Patient activity at the time or prior to the event is unknown.Patient's bone quality is unknown.The degree of spinal instability is unknown.It is unknown if the patient complied with post-operative care instructions or sustained a fall/impact of some sort.Review of labeling notes: warning cautions and precautions, "loosening, bending, dislocation, and/or breakage of the components, possibly requiring further surgery." the root cause of this reported event has not been determined.Internal fixation appliances, such as the precontoured rod, are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur (pseudarthrosis or non-union), the implant may eventually loosen, bend, or break.Loads on the device produced by load-bearing and by the patient's activity level will dictate the longevity of the implant.In conclusion, there are no other complaints or material non-conformances on the part number which suggest that a manufacturing error may have caused or contributed to this mode of failure.Furthermore, duration to failure suggests cyclical fatigue may have caused the fracture, though the root cause is unknown.There is no indication that an adverse trend exists at this time.This complaint is registered and monitored by our manufacturing site as part of its continuous improvement process.Complaint monitoring will continue and immediate action will be taken in the event that an adverse trend is identified.
 
Event or Problem Description
With initial surgery completed on (b)(6) 2015, review of the event radiographs at 17 months depicts limited fusion between l4-l5 vertebral bodies.Patient status is unknown.Revision surgery is planned, schedule date unknown.

Brand Name
MALIBU ROD
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
SEASPINE INC.
carlsbad CA 92008
MDR Report Key5842118
Report Number2032593-2016-00010
Device Sequence Number19013085
Product Code NKB
UDI-Device Identifier10889981029951
UDI-Public10889981029951
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K061342
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/05/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number12-1040
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/05/2016
Initial Report FDA Received Date08/02/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR